Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
The treatment of self poisoned patients in the emergency department
Patients presenting with self poisoning constitute a significant and increasing workload in emergency medicine departments and rates in the UK (up to 347 per 100 000 per year) are among the highest in Europe.1,2 The severity of poisoning has decreased over the past decade with the introduction of safer drugs such as serotonin reuptake inhibitors over tricyclic antidepressants, but there are still more than 2000 deaths per year in the UK from self poisoning.3
CHALLENGES IN CLINICAL TOXICOLOGY
Recognition of severe poisoning
Fewer than 1% of people who present with self poisoning develop severe clinical effects.4 One of the main challenges in managing poisoned patients is to identify this group as early as possible so that appropriate supportive, and if necessary, specific management steps can be instituted to prevent serious complications. Equally importantly, the vast majority of patients (particularly children) require only supportive care and do not need to be exposed to unnecessary procedures. Meticulous supportive care is the most important aspect of the management of seriously poisoned patients.5 As a general rule complete elimination of a drug takes five half lives and seriously poisoned patients, who are often fit young adults, need to be kept alive to allow elimination of the drug. If organ failure ensues, extracorporeal removal of toxins may become necessary.
Drugs of misuse
Presentation to hospital with clinical effects from an ever growing number drugs of misuse is becoming more common, particularly in inner city areas.1,6 In addition to newer drugs such as GHB (gammahydroxybutyrate) combinations of drugs are often taken, for example, Sextasy (Ecstasy and Viagra).6 This issue of EMJ contains a reminder of the potential for methaemoglobinaemia from nitrite containing drugs of misuse such as “poppers”.7 Cocaine use is increasing as the price of cocaine has …